Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 313, NWS Dodge City, KS

July 20, 2018Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 20, 2018, 8:14 PM CDT for Kearny County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 8:14 PM CDT (01:14 UTC)
Expired
Jul 20, 2018, 8:45 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4052 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KDDC 210114
SVRDDC
KSC093-210145-
/O.NEW.KDDC.SV.W.0313.180721T0114Z-180721T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
814 PM CDT FRI JUL 20 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kearny County in southwestern Kansas...

* Until 845 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located 7 miles east of
  Kendall, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lakin.

This warning replaces the previous warning issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 10110 3805 10110 3774 10140 3777 10152
      3820 10154
TIME...MOT...LOC 0114Z 261DEG 13KT 3792 10141 

HAIL...1.50IN
WIND...60MPH
 
$$

RBURG
1 follow-up statement
652 
WWUS53 KDDC 210138
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
838 PM CDT FRI JUL 20 2018

KSC093-210145-
/O.CON.KDDC.SV.W.0313.000000T0000Z-180721T0145Z/
Kearny KS-
838 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR KEARNY COUNTY...

At 838 PM CDT, a severe thunderstorm was located 5 miles north of
Lakin, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 10110 3805 10110 3774 10140 3777 10152
      3820 10154
TIME...MOT...LOC 0138Z 248DEG 25KT 3801 10126 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:55 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 20, 6:55 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
655 PM CDT Fri Jul 20 2018

...Updated for aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1159 AM CDT Fri Jul 20 2018

A hot and muggy Friday will end the work week with afternoon high
temperatures swelling into the low to mid 100s with dewpoints in
the 60s for most of the CWA. Heat index values will be pushing
110F for the southeastern counties late this afternoon where
dewpoints will be the highest. Late afternoon and evening
thunderstorms look to develop along a surface convergent boundary
across eastern Colorado and into the southwestern counties of the
CWA and progging to the east through the evening and into the
early night time hours ending by midnight pushing east out of the
area into south central and southeastern Kansas. Due to the high
dewpoint temperatures and increasing afternoon high temperatures,
CAPE values will push into the 2000 J/kg range providing enough
instability to create a severe weather event, mainly with winds
but large hail is a possibility as well as the storms track
eastward effecting the southern half of the CWA. This looks to be
possible similar setup to the previous evening's severe weather
event but not as widespread to the north mainly effecting southern
counties along the aforementioned surface boundary and good
enough low level shear values in the 20-30kt range.

Once the thunderstorm activity comes to an end by midnight pushing
east out of the viewing area, expect clearing skies by day break
with only lingering high level cirrus in its wake. Low
temperatures will start off muggy and warm once again in the low
70s and near ambient air dewpoints as well. Will will stay
relatively light out of the south to southeast over night and
through the day Saturday in the 10-15mph range with isolated 20mph
gusts possible under a fairly weak pressure gradient across the
CWA. With the aforementioned surface boundary pushing south and
southeast of the area into eastern portions of Kansas and into
Oklahoma, high temperatures will not be as hot as it has been with
low 90s in the northern counties and mid 90s to the southwestern
portions of the CWA. Most of the area will remain dry to start the
weekend with general thunderstorms possible along the far
southwestern counties along the Colorado border being more of an
air mass activity set up where the warmest temperatures will be
Saturday afternoon and into the early part of Saturday evening. No
severe weather is expected with the main hazards being lightning
and isolated heavy down pours is the scenario plays out as models
are indicating for this area.

.LONG TERM...(Saturday night through Friday)
Issued at 100 PM CDT Fri Jul 20 2018

Sunday will start off muggy and warm once again, as will be the
theme throughout the entire weak. An upper level high will be
centered over the dessert southwest near the four corner region
allowing a series of minor short wave troughs to propagate across
the northern Rockies and high plains over the course of the
next week. High temperatures will push back into mid to upper 90s
and breaking 100 near the Oklahoma border. Precipitation chances
look to be minimal again similar to Saturday along the western
counties of the CWA in areas with the strongest day time heating
allowing for increased instability under an air mass type setup
with weak flow aloft, none of which are expected to be severe with
only lightning and isolated areas of heavier downpours possible if
the scenario pans out.

Monday looks to be the best day for precipitation, mainly in the
afternoon and evening hour time frame as a frontal boundary pushes
through the area bring a brief change to northerly flow at the
surface and more seasonably temperatures. Afternoon high
temperatures will only be in the mid to upper 80s with low 90s in
the southeastern counties due to the aforementioned surface
boundary pushing through later in the day after peak heating time.
PoPs will be in the 30s and 40s across much of the CWA with
widespread thunderstorm chances for much of the area due to the
ample low level moisture advection with the southeast flow ahead
of the system. Severe weather could be possible but too far out at
this time to determine how severe and where, stay tuned for
updates over the weekend.

The weather pattern will return to recent trends with warming
temperatures and every day isolated thunderstorm activity under
weak upper level flow and moist low level flow from the southeast
and the Gulf of Mexico. Afternoon high temperatures will push
back into the low to mid 90s Tuesday and Wednesday and upper 90s
Thursday and Friday for the southern half of the CWA. Low
temperatures will not be as warm being in the mid to upper 60s but
dewpoints still in the 50s and 60s close to the air temperatures
every morning. Winds will stay south to southeasterly all week
with nothing more than 15-20mph gusts throughout due to a weak
pressure gradient and high pressure built in from the west over
the Colorado Rocky Mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 647 PM CDT Fri Jul 20 2018

A weak cold front will push into northern Oklahoma tonight
before becoming stationary. Winds will be breezy at 15-17 kts
from the east early in the period before dropping back to 12 kts
or less. There is a small chance of thunderstorms through 03z at
KDDC and KLBL and then again toward the end of the period with
daytime heating. The main from these storms will be strong
downburst winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  71  96 /  20   0  10   0
GCK  69  93  69  98 /  20   0  10   0
EHA  70  97  70  99 /  20   0   0  10
LBL  71  96  70 103 /  20   0   0   0
HYS  68  91  69  91 /  10   0  10   0
P28  73  94  71  95 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ088>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Finch
Hazardous weather outlook, Jul 20, 3:58 AM CDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
358 AM CDT Fri Jul 20 2018

KSZ030-031-043>046-061>066-074>081-084>090-210900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
358 AM CDT Fri Jul 20 2018 /258 AM MDT Fri Jul 20 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for portions of south central Kansas.
See the latest Urgent weather message for more details.

A slight chance of thunderstorms will be possible along the KS/OK
and KS/CO border late this afternoon into this evening. The
strongest storms will be capable of producing hail up to 2 inches
in diameter and wind gusts over 60 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Periodic chances of thunderstorms will be possible this weekend
into next week as weak disturbances move through the area. It is
too early to tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 20, 4:50 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT FRI JUL 20 2018

KSZ074>077-084>087-202245-
Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
Morton KS-
450 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT...
MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL
545 PM CDT...

At 445 PM CDT, widely scattered thunderstorms were developing across
Morton, Stanton, Grant, Stevens, Gray, Haskell and Meade counties.
As these storms develop they will be moving east at 35 mph.

Wind gusts up to 55 mph will be possible with any of these storms
that do develop through 545 pm.

Locations impacted include...
Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette,
Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter,
Richfield, Meade State Park, Missler, Tice, Hayne and Ryus.

LAT...LON 3699 10204 3765 10204 3775 10026 3700 10024
TIME...MOT...LOC 2145Z 262DEG 29KT 3728 10184

RBURG
Special weather statement, Jul 20, 5:46 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
546 PM CDT FRI JUL 20 2018

KSZ074>077-084>087-210000-
Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
Morton KS-
546 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT...
MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL
700 PM CDT...

Widely scattered thunderstorms will continue to develop across
Morton, Stanton, Grant, Stevens, Seward, Haskell, Gray, and Meade
counties. As these storms develop they will be moving east at 35 mph.

Wind gusts of around 55 mph will be possible with any storm that
does develop through 7 pm.

Locations impacted include...
Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette,
Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter,
Richfield, Meade State Park, Missler, Tice, Hayne and Ryus.

LAT...LON 3699 10204 3765 10204 3775 10027 3700 10024
TIME...MOT...LOC 2242Z 253DEG 15KT 3712 10110

RBURG
Special weather statement, Jul 20, 6:22 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT FRI JUL 20 2018

KSZ078-080-087>089-210030-
Meade KS-Clark KS-Kiowa KS-Ford KS-Comanche KS-
622 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...KIOWA...EASTERN
MEADE...COMANCHE AND CLARK COUNTIES UNTIL 730 PM CDT...

Widely scattered thunderstorms will develop across southern Ford,
Kiowa, Comanche, Clark, and far eastern Meade counties. As these
storms develop they will move east at 15 to 25 mph.

Wind gusts of around 55 mph will be possible with any storm that
does develop through 730 pm.

Locations impacted include...
Ashland, Coldwater, Bucklin, Greensburg, Minneola, Fowler,
Protection, Mullinville, Ford, Bloom, Englewood, Sitka, Wilmore,
Clark State Lake, Kingsdown, Lake Coldwater, Acres, Belvidere and
Buttermilk.

LAT...LON 3700 10021 3766 10020 3759 9903 3700 9901
TIME...MOT...LOC 2319Z 253DEG 15KT 3735 9991

RBURG
Special weather statement, Jul 20, 6:57 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
657 PM CDT FRI JUL 20 2018

KSZ061-062-074-075-210100-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
657 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...NORTHERN
GRANT AND NORTHERN STANTON COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 656 PM CDT/556 PM MDT/, Doppler radar was tracking scattered
strong thunderstorms along and near a line extending from 16 miles
south of Holly to 5 miles west of Ulysses. Movement was northeast at
20 mph.

Wind gusts of 55 mph will be possible with these storms.

Locations impacted include...
Ulysses, Lakin, Syracuse, Deerfield, Coolidge, Kendall and Big Bow.

LAT...LON 3826 10204 3826 10111 3761 10113 3754 10146
      3763 10204
TIME...MOT...LOC 2356Z 228DEG 19KT 3783 10218 3756 10145

RBURG
Special weather statement, Jul 20, 7:25 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT FRI JUL 20 2018

KSZ076>078-086>088-210130-
Gray KS-Seward KS-Meade KS-Clark KS-Haskell KS-Ford KS-
725 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...NORTHEASTERN
SEWARD...MEADE...SOUTHERN GRAY...SOUTHEASTERN HASKELL AND CLARK
COUNTIES UNTIL 830 PM CDT...

Widely scattered thunderstorms will continue across southern Ford,
Gray, Seward, Meade, Clark and Haskell counties. As these storms
develop they will move east southeast at 15 to 25 mph.

Wind gusts of 50 to 55 mph will be possible with any storm that
does develop through 830pm.

Locations impacted include...
Meade, Sublette, Satanta, Montezuma, Ashland, Minneola, Fowler,
Copeland, Bloom, Englewood, Sitka, Clark State Lake, Meade State
Park, Kingsdown, Missler, Tice, The Haggard Elev, Acres and Plains.

LAT...LON 3700 10028 3740 10108 3772 10074 3750 9958
      3700 9956
TIME...MOT...LOC 0023Z 286DEG 15KT 3734 10050

RBURG
Local storm report, Jul 20, 7:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             8 N HICKOK              37.68N 101.25W
07/20/2018  E1.75 INCH       GRANT              KS   EMERGENCY MNGR

            HAIL WAS AT LEAST THE SIZE OF GOLFBALLS.

0714 PM     HAIL             8 NNE ULYSSES           37.68N 101.27W
07/20/2018  E0.75 INCH       GRANT              KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:07 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens53 min
Jul 20, 7:25 PM CDTSpecial Weather StatementDDCClark, Haskell, Meade65 min
Jul 20, 7:29 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
Jul 20, 7:55 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny50 min
Jul 20, 8:17 PM CDTSpecial Weather StatementDDCHamilton43 min
Jul 20, 8:29 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
Jul 20, 8:44 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott46 min
Jul 20, 9:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray46 min
Jul 20, 9:27 PM CDTSevere Thunderstorm WarningDDCFinney33 min
Jul 20, 9:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott52 min
Jul 20, 10:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
Jul 20, 11:15 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jul 20, 11:45 PM CDTSpecial Weather StatementDDCRush45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.